New York, 2011Damaging Wind in New York, July 13, 2011
July 13, 2011 · NWS ALY · 1 event in 1 county or zone
A disturbance in the upper levels of the atmosphere moved over the region during the day Wednesday, July 13th. With the help of daytime heating, conditions became unstable enough for a severe thunderstorm to develop and move over Herkimer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance in the upper levels of the atmosphere moved over the region during the day Wednesday, July 13th. With the help of daytime heating, conditions became unstable enough for a severe thunderstorm to develop and move over Herkimer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 13, 3:13 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 13, 3:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT WED JUL 13 2011
.SYNOPSIS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL COME TO AN END
THIS EVENING AS LARGE SCALE HIGH PRESSURE BUILDS INTO THE REGION.
THIS HIGH WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH NEXT
WEEKEND WITH FAIR AND SEASONABLY WARM TEMPERATURES EXPECTED. THE
NEXT CHANCE OF PRECIPITATION WILL OCCUR BY EARLY NEXT WEEK AS A
WEAK FRONTAL SYSTEM SAGS INTO THE AREA.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 413 PM...POTENT UPPER SHORTWAVE TO SWING THROUGH THIS EVENING
WITH ASSOCIATED COLD POOL AND ENOUGH DYNAMICAL SUPPORT TO WARRANT
CONTINUED CHANCE OF SCATTERED SHOWERS/ISOLATED THUNDER THROUGH
ABOUT 9 PM OR SO...ESPECIALLY NORTH AND NORTHEAST. AS THE EVENING
WEARS ON...LOSS OF INSOLATION AND BUILDING LARGE-SCALE SUBSIDENCE
FROM INCOMING HIGH PRESSURE SHOULD END ANY LINGERING THREAT OF
PRECIPITATION. USING A BLEND OF AVAILABLE NEAR TERM GUIDANCE WOULD
SUGGEST PLEASANTLY REFRESHING LOWS IN THE MID TO UPPER 40S ACROSS
THE HIGHER TERRAIN...AND LOWER TO MID 50S IN THE VALLEYS. GIVEN
WET GROUND CONDITIONS IN A FEW AREAS AND WINDS ABATING
OVERNIGHT...PATCHY FOG ALSO A GOOD BET.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 413 PM...HIGH PRESSURE CONTINUES TO BUILD ACROSS THE NORTHEAST
WITH MAINLY CLEAR SKIES...LIGHT TO MODERATE NORTH/NORTHWESTERLY
WINDS AND SEASONABLY MILD TEMPERATURES. COULD SEE A FEW AFTERNOON
CUMULUS CLOUDS ACROSS THE HIGHER TERRAIN WHERE MODEST UPSLOPE
COMPONENT WILL AID LIFT...OTHERWISE ONLY APPRECIABLE CHANGE TO
GUIDANCE WAS TO LOWER DEWPOINTS AND INTRODUCE A BIT MORE GUSTINESS
TO THE WIND CHARACTER TOMORROW AFTERNOON BASED OFF ENHANCED PBL
MIXING TO NEAR 700 MB. HIGHS GENERALLY IN THE 77 TO 82 RANGE WITH
LOWS THURSDAY NIGHT 45 TO 55...THOUGH LOCALLY COOLER IN FAVORED
HIGHER TERRAIN LOCALES. PATCHY FOG AGAIN ALSO A GOOD BET 2 AM TO
8AM.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 413 PM...OUTSTANDING STRETCH OF MID-SUMMER WEATHER EXPECTED
AND HAVE GENERALLY OFFERED A PERSISTENCE FORECAST DURING MID TO
LATE WEEK AS AFOREMENTIONED HIGH PRESSURE REMAINS ANCHORED ACROSS
THE NORTHEAST. THUS EXPECTING CLEAR TO PARTLY SKIES AND SEASONABLY
WARM TEMPERATURES WHICH IS GENERALLY SUPPORTED BY MOST MEDIUM
RANGE MODELS. OVERALL TEMPERATURES AND HUMDIITY LEVELS WILL
GRADUALLY INCREASE THROUGH THE PERIOD...ESPECIALLY BY SATURDAY
INTO SUNDAY AS SOUTHERLY RETURN FLOW BECOMES REESTABLISHED.
BY EARLY NEXT WEEK THE SURFACE HIGH SLIDES FAR ENOUGH EAST TO
ALLOW ADDITIONAL FRONTAL ENERGY TO SINK SOUTH INTO THE REGION
ALONG WITH A LOW TO SLIGHT CHANCE OF SHOWERS AND THUNDER.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL. AN UPPER LEVEL TROUGH AND
COLD POOL WILL SWING THROUGH TODAY DURING THE HEATING OF THE DAY
TRIGGERING SCATTERED THUNDERSTORMS. A BRIEF PERIOD OF MVFR TO IFR
CONDITIONS ARE POSSIBLE AT A TAF SITE IF A STORM IMPACTS IT. SOME OF
THE STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.
HAVE CB MENTIONED AT KGFL AND KALB WHERE THE CHANCES ARE GREATER
STORMS. SKIES WILL CLEAR THIS EVENING AS THE UPPER TROUGH AXIS MOVES
OFF TO OUR EAST AND HEIGHTS BEGIN TO RISE AS RIDGING BUILDS IN.
IFR-MVFR FOG IS POSSIBLE AT KGFL TONIGHT SURFACE WINDS BECOME CALM.
OUTLOOK...
THU-SUN...VFR. NO SIG WX.
&&
.HYDROLOGY...
AS OF 413 PM...NO HYDRO PROBLEMS ARE ANTICIPATED FOR THE NEXT
SEVERAL DAYS. THE PASSAGE OF AN UPPER LEVEL DISTURBANCE WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING.
HOWEVER...RAINFALL WILL NOT BE WIDESPREAD AND STORMS SHOULD MOVE
QUICKLY SO HEAVY RAINFALL IS NOT EXPECTED.
DRY CONDITIONS ARE EXPECTED FROM TONIGHT THROUGH THE WEEKEND WITH
HIGH PRESSURE IN CONTROL. RIVERS AND STREAM FLOW WILL CONTINUE TO
DIMINISH DURING THIS TIME.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...SISSON
HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 3:02 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
402 AM EDT WED JUL 13 2011
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
402 AM EDT WED JUL 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ASSOCIATED
WITH AN UPPER LEVEL DISTURBANCE THIS AFTERNOON. ALTHOUGH THE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...SMALL HAIL UP TO
THREE QUARTERS OF AN INCH IN DIAMETER...AND GUSTY WINDS TO 45 MPH
WILL BE POSSIBLE WITH THE THUNDERSTORMS. INDIVIDUAL THUNDERSTORMS
WILL TRACK FROM NORTHWEST TO SOUTHEAST AT 25 TO 35 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 1:06 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NATIONAL WEATHER SERVICE BURLINGTON VT
206 PM EDT WED JUL 13 2011
NYZ038-040-047-048-131900-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN HERKIMER NY-
WESTERN SCHENECTADY NY-
206 PM EDT WED JUL 13 2011
...A THUNDERSTORM WILL MOVE THROUGH MONTGOMERY...NORTHERN
SCHOHARIE...SOUTHEASTERN HERKIMER AND SOUTHWESTERN SCHENECTADY
COUNTIES THROUGH 3 PM...
AT 200 PM EDT...A THUNDERSTORM WAS 5 MILES SOUTHWEST OF ST.
JOHNSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ST. JOHNSVILLE...FORT PLAIN...CANAJOHARIE...AMES...SHARON SPRINGS...
FULTONVILLE...FONDA...CHARLESTON FOUR CORNERS...COBLESKILL...CENTRAL
BRIDGE...AND SCHOHARIE.
GET TO SAFETY IF THREATENING WEATHER APPROACHES.
LAT...LON 4303 7481 4292 7412 4250 7435 4276 7468
4283 7466 4288 7483 4295 7492Special weather statement, Jul 13, 1:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NATIONAL WEATHER SERVICE BURLINGTON VT
243 PM EDT WED JUL 13 2011
NYZ032-033-038-131945-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
243 PM EDT WED JUL 13 2011
...A LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL MOVE
THROUGH HERKIMER AND NORTHERN HAMILTON COUNTIES THROUGH 4 PM...
AT 238 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED
FROM 10 MILES SOUTH OF STAR LAKE TO 10 MILES NORTHWEST OF PORT
LEYDEN...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. TEMPERATURES
WILL QUICKLY FALL AFTER THE PASSAGE OF THESE STORMS. GUSTY WINDS WILL
SHIFT TO THE WEST AND NORTHWEST.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SABATTIS...OLD FORGE...MCKEEVER...RAQUETTE LAKE...EAGLE BAY...BLUE
MOUNTAIN LAKE...LONG LAKE...POLAND...OHIO...AND HOFFMEISTER.
GET TO SAFETY IMMEDIATELY IF THREATENING WEATHER APPROACHES.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
LAT...LON 4397 7425 4393 7432 4388 7428 4288 7517
4293 7522 4306 7522 4322 7508 4326 7516
4330 7515 4334 7509 4409 7517 4406 7502
4412 7428Special weather statement, Jul 13, 2:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
ISSUED BY NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT WED JUL 13 2011
NYZ032-033-038>043-047-050-082-083-132045-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SCHOHARIE NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-
354 PM EDT WED JUL 13 2011
...SHOWERS AND THUNDERSTORMS WILL AFFECT FULTON...MONTGOMERY...
NORTHWESTERN SARATOGA...NORTHWESTERN SCHOHARIE...NORTHWESTERN
WASHINGTON...SOUTHERN HAMILTON...SOUTHERN HERKIMER AND WARREN
COUNTIES THROUGH 5 PM...
AT 348 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED
FROM INDIAN LAKE TO SPECULATOR TO STRATFORD...MOVING SOUTHEAST AT
35 MPH.
BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING...AND WIND GUSTS TO 35 MPH
ARE POSSIBLE WITH THESE SHOWERS AND STORMS. TEMPERATURES WILL
QUICKLY FALL AFTER THE PASSAGE OF THESE STORMS. GUSTY WINDS WILL
SHIFT TO THE WEST AND NORTHWEST.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ST. JOHNSVILLE...SPECULATOR...NORTH CREEK...NORTH RIVER...SHARON
SPRINGS...MAYFIELD...WELLSVILLE...TRIBES HILL...HAGUE...
WARRENSBURG...LAKE LUZERNE-HADLEY...AND LAKE GEORGE VILLAGE.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV FOR FURTHER UPDATES ON THIS WEATHER SITUATION.
LAT...LON 4388 7429 4382 7421 4383 7414 4380 7405
4375 7405 4380 7350 4379 7335 4360 7342
4269 7441 4279 7467 4283 7466 4289 7486
4286 7488 4298 7522 4303 7522Thunderstorm Wind, Herkimer
- When
- July 13, 3:30 PM EST
- Where
- Herkimer County, 1.3 mi NW of Cold Brook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.264, -75.047
A tree was reported down on a wire on Grant Road in Russia due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Colorado, July 13, 20112 injured · $165 million · 4.5 in hail · 36 events
- Tornadoes and Hail in Nebraska, July 13 to 14, 2011$5.1 million · EF0 · 11 events
- Flash Flooding and Hail in Arkansas, July 13, 2011$460,000 · 1.5 in hail · 23 events
- Damaging Winds and Lightning Strike in Arkansas, July 13, 2011$205,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Georgia, July 13, 2011$142,000 · 1.5 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, July 13, 20113 injured · $30,000 · 50 kt wind · 13 events
- Damaging Winds in Virginia, July 13, 2011$52,000 · 61 kt wind · 23 events
- Hail and Damaging Winds in South Carolina, July 13, 2011$79,000 · 60 kt wind · 13 events
- Wildfire in Texas, July 13 to 15, 20111 injured · $72,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 13, 2011$37,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 13, 2011$27,000 · 1.25 in hail · 10 events
- Flash Flooding and Hail in Alabama, July 13 to 15, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332866.